Tags

, , , ,


Note:  If you are having a good experience on Cymbalta, that is GREAT!  I do not suggest that you stop taking a medication that is working for you.  This is just MY experience and yours may differ.

Almost 2 years ago now, I tried Cymbalta.  This was before I had a full time psychiatrist and my therapist and family doctor worked in conjunction to adjust my meds.  This was also before a diagnosis of bipolar.  My doctor had used samples to get me to a very high dose and when he finally wrote the prescription, my insurance wouldn’t cover it.  In fact they informed him that he needed to put me on prozac.   So, he helped me wean off of it.  And the side effects were horrible.

When I wasn’t completely freaking out, I was asleep.  (I believe now that the “freaking out” was mania.  At the time though, I had no words for it besides freaking out)

When I was freaking out I could barely speak because it was very difficult for me to find the correct words.  I sounded like I had a bad stutter

My hands did not feel connected to my arms

My head felt fuzzy, like it was stuffed with cotton, but it felt kind of buzzy too, like there was a bee stuck in the cotton.

I cried constantly, about everything, about nothing.

I had a headache, shoulder aches, backache.

I couldn’t focus on anything.

Hyperventilation

My eyes felt weird. I have no other description for this then “weird”

I felt nauseous a lot although no actual vomiting

Diarrhea.

And also I had the “dropsies” so bad. Everything I picked up ended up on the floor.

Passive suicidal ideation

I ended up going to my therapist because I was certain that I was losing my mind completely and was never going to get it back.  We had a conference call with my dr. and he increased other meds to try and help me feel better.  It was determined that I had come perilously close to a nervous breakdown and was diagnosed with acute depression episode and stress uticaria, as I had developed stress hives from head to toe.

I entered intensive outpatient therapy for several months and continued to work, as I was the only employee at my company and the owner had no idea how to do my work.

I was dealing with co-pays for the outpatient therapy that I could not afford, working at the same time I was doing intensive therapy and still suffering from the effects of Cymbalta withdrawal.

There is now a process of weaning off Cymbalta that people use, generally without the help of their doctors.  The process is to actually break the capsules open and count the beads.  Instead of weaning down by milligrams, these people are actually weaning down by 10 or 20 beads once a week or so.  I do not know how to do this correctly, and I have to say that I don’t believe you should ever attempt anything like this without your doctor.

This whole situation ended up with me suing Eli Lilly.  At the time, Eli Lilly was massively understating the severity and the likelihood of the withdrawal symptoms, leaving patients and doctors very confused.  In fact the label documentation stated that 2% of people would experience this type of problem coming of Cymbalta, but the reality is about 40%.  A list of potential problems is here.

The part of this that angers me the most is that it is hard enough to find the right combination of medications for our  individual situations.  For people like me, whose bodies get used to medications very quickly, we have to go through the process of finding new medications to try quite often.  To have a company put out a medication that causes this level of problems and indeed can make our existing problems even worse is extremely callous.  But Eli Lilly made crazy amount of cash selling Cymbalta, clearing just over $5 Billion in 2012

My hope is that the amount of money Lilly is forced to pay out from all the lawsuits pending will hurt them in the pocketbook enough to teach them a lesson.

We shouldn’t know more about the drugs we are taking then the manufacturer.  They are supposed to teach us…not the other way around.

Advertisements